Texas, 2009Heat in Texas, July 30 to 31, 2009
July 30 to 31, 2009 · NWS BRO · 4 events in 4 counties and zones
Compression of air near the surface, aided by northwesterly flow in the mid and high levels of the atmosphere, returned very hot temperatures to portions of the Rio Grande Valley to close July. The movement of a surface front into South Central Texas helped draw higher surface moisture into the region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Compression of air near the surface, aided by northwesterly flow in the mid and high levels of the atmosphere, returned very hot temperatures to portions of the Rio Grande Valley to close July. The movement of a surface front into South Central Texas helped draw higher surface moisture into the region. The result was a two day period of heat index at or above 111F for several hours each afternoon, with overnight temperatures remaining largely in the 80s in most areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jul 30, 7:37 AM CST, 3 hours 53 minutes earlier.
Area forecast discussion, Jul 30, 7:37 AM CST, 3 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
837 AM CDT THU JUL 30 2009
.DISCUSSION...MCS TO NORTH NOT LIKELY TO SEND AS MUCH DEBRIS OUR
WAY TODAY BUT WITH INCREASING LOW LEVEL MOISTURE DECENT STRATOCU
FIELD ALREADY DEVELOPING ACROSS DEEP SOUTH TEXAS AND HAVE
INDICATED SLIGHTLY MORE CLOUD COVER. OTHERWISE MORNING FORECAST IN
GOOD SHAPE.
&&
.MARINE...ANOTHER SCA TODAY FOR THE LAGUNA AS WIND SPEEDS WILL
INCREASE AGAIN. SIMILAR SUSTAINED WINDS OVER THE LAGUNA TODAY AS
YESTERDAY BUT NOT QUITE AS GUSTY. SCEC CONDITIONS LIKELY FOR THE
NEAR SHORE WATERS AND POSSIBLY FOR THE OFF SHORE WATERS. BUOY020 HAS
BEEN REPORTING WINDS AROUND 15 KNOTS THIS MORNING WITH SEAS AROUND
FIVE FEET AND A PERIOD OF SEVEN SECONDS. SEAS HEIGHTS SHOULD NOT
CHANGE MUCH THROUGH THE AFTERNOON AND EVENING.
&&
.AVIATION...GUSTY WINDS AGAIN TODAY AS UNSEASONABLY LOW LEVEL JET
EXISTS AGAIN THIS MORNING. LLJ IS BEING PARTIALLY DRIVEN BY WEAK LOW
PRESSURE SYSTEMS ACROSS RED BEDS PLAINS OF CENTRAL OKLAHOMA AND HIGH
PLAINS OF WESTERN OKLAHOMA. WINDS SHOULD MIX TO THE SURFACE WITH
SUSTAINED VALUES INCREASING TO 20 TO 27ISH KNOTS WITH HIGHER GUSTS
LIKELY. A MIX OF VFR AND MVFR CONDITIONS CAN BE EXPECTED AS LIFTING
CONDENSATION LEVELS ARE A LITTLE LOWER TODAY THAN YESTERDAY.
HOWEVER...FEEL THAT VFR CONDITIONS WILL BE COMMON BY MIDDAY/EARLY
AFTERNOON.
&&
.PREV DISCUSSION... /ISSUED 218 AM CDT THU JUL 30 2009/
DISCUSSION...
MAIN STORM TRACK REMAINS WELL TO THE NORTH AS MIDLEVEL HIGH
PRESSURE REMAINS FROM NORTHERN MEXICO EASTWARD ACROSS THE GULF
INTO THE OPEN ATLANTIC. THIS RIDGE WILL CONTINUE TO PRODUCE HOT
CONDITIONS INTO EARLY NEXT WEEK. THIS COMBINED WITH BREEZY
CONDITIONS AND WARM AIR ALOFT WILL INHIBIT CONVECTIVE ACTIVITY
THROUGH THE WEEKEND. THE NEXT THREAT FOR RAINFALL MAY COME WITH A
LARGE SCALE MIDLEVEL INVERTED TROUGH CURRENTLY ACROSS THE LESSER
ANTILLES AND FORECAST TO PROGRESS THROUGH THE CARIBBEAN
SEA...ARRIVING IN THE WESTERN GULF MIDDLE OF NEXT WEEK. WHILE
TROPICAL FORMATION IS NOT EXPECTED WITH THIS...IT COULD BRING A
BETTER CHANCE OF THUNDERSTORMS ALONG THE SEABREEZE.
&&
.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL 97 83 98 80 / 0 0 0 0
BROWNSVILLE 98 81 97 80 / 0 0 0 0
HARLINGEN 101 80 100 80 / 0 0 0 0
MCALLEN 103 81 102 80 / 0 0 0 0
RIO GRANDE CITY 107 81 105 80 / 0 0 0 0
SOUTH PADRE ISLAND 89 83 93 81 / 0 0 0 0
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ130-132-
135.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
60/51/69Hazardous weather outlook, Jul 30, 4:00 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT THU JUL 30 2009
GMZ130-132-135-150-155-170-175-TXZ248>257-311100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT THU JUL 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT
ERRATIC WILD FIRE DANGER EXISTS TODAY. RESIDENTS SHOULD EXERCISE
CAUTION DURING OUTSIDE ACTIVITIES THAT COULD CAUSE WILDFIRES. AVOID
USING WELDING OR GRINDING EQUIPMENT NEAR WEEDS AND GRASS...AND DO
NOT PARK VEHICLES IN TALL AND DRY GRASS. OBSERVE BURN BANS NOW IN
EFFECT.
A SMALL CRAFT ADVISORY HAS BEEN ISSUED FOR THE LAGUNA MADRE FROM 10
AM UNTIL 7 PM CDT TODAY.
THERE IS A MODERATE RISK FOR RIP CURRENTS AT THE BEACHES OF SOUTH
PADRE ISLAND AND BOCA CHICA.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
AN ELEVATED RISK FOR RIP CURRENTS WILL BE POSSIBLE ON FRIDAY AT
THE BEACHES OF SOUTH PADRE ISLAND AND BOCA CHICA.
ENHANCED FIRE DANGER IS EXPECTED TO CONTINUE THROUGH THE FORECAST
PERIOD DUE TO ABUNDANT CURED FUELS WITH HOT...DRY WEATHER. THERE
WILL BE ONLY MODERATE SOUTHEAST WINDS...BUT LOW RELATIVE HUMIDITIES
AND OUR CONTINUED DROUGHT THROUGH THE PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
58
Heat, Hidalgo
- When
- July 30, 11:30 AM CST to July 31, 5:00 PM CST
- Where
- Hidalgo forecast zone
- Reported by
- ASOS
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Heat index values, which commonly held between 103 and 108 for most July days in the Rio Grande Valley between Cameron and Zapata County, nudged upward above critical values beginning on the 30th and ending before sunset on the 31st. At McAllen/Miller airport, peak heat index reached 114 on the 30th. New record highs were set at the airport on each day (106 degrees). At the Lower Rio Grande Valley National Wildlife Refuge along the extreme southeast Hidalgo and southwest Cameron County line, heat index peaked at 117 between 3 and 4 pm CDT. Critical heat index values lasted 2 to 4 hours each afternoon; overnight temperatures remained near or above 80 degrees.
As of this writing, there were no known fatalities or injuries from the high heat in Hidalgo County during this period.
Heat, Cameron
- When
- July 30, 11:30 AM CST to July 31, 5:00 PM CST
- Where
- Cameron forecast zone
- Reported by
- ASOS
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
Heat index values, which commonly held between 103 and 108 for most July days in the Rio Grande Valley between Cameron and Zapata County, nudged upward above critical values beginning on the 30th and ending before sunset on the 31st across Cameron County mainly west of Federal Highway 77 and along and south of Federal Highway 83. At the Lower Rio Grande Valley National Wildlife Refuge along the extreme southeast Hidalgo and southwest Cameron County line, heat index peaked at 117 between 3 and 4 pm CDT. Duration of the critical heat index was from 2 to 4 hours each afternoon; overnight temperatures largely remained near or above 80.
As of this writing, there were no known fatalities or injuries from the high heat in Cameron County during this period.
Heat, Starr
- When
- July 30, 11:30 AM CST to July 31, 4:00 PM CST
- Where
- Starr forecast zone
- Reported by
- ASOS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Heat index values, which commonly held between 103 and 108 for most July days in the Rio Grande Valley between Cameron and Zapata County, nudged upward above critical values beginning on the 30th and ending before sunset on the 31st across Starr County mostly near the Rio Grande River, along and south of Federal Highway 83. At the Falcon Lake Real-Time Observation Monitor and Analysis Network site along the Starr/Zapata County line, heat index peaked at 117 between 3 and 4 pm CDT on July 30th. Conditions lasted 2 to 4 hours each afternoon; overnight lows did not fall below 80 in the affected area.
As of this writing, there were no known fatalities or injuries from the high heat in Starr County during this period.
Heat, Zapata
- When
- July 30, 11:30 AM CST to July 31, 4:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- ASOS
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Heat index values, which commonly held between 103 and 108 for most July days in the Rio Grande Valley between Cameron and Zapata County, nudged upward above critical values beginning on the 30th and ending before sunset on the 31st across Zapata County mainly near the Rio Grande River, generally south of the City of Zapata. At the Falcon Lake Real-Time Observation Monitor and Analysis Network site along the Starr/Zapata County line, heat index peaked at 117 between 3 and 4 pm CDT on July 30th. Conditions lasted 2 to 4 hours each afternoon; overnight lows did not fall below 80 in the affected area.
As of this writing, there were no known fatalities or injuries from the high heat in Zapata County during this period.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Tennessee, July 30, 20091 death · $1.0 million · EF1 · 18 events
- Tornadoes and Flash Flooding in Mississippi, July 30, 2009$8.9 million · EF2 · 6 events
- Tornadoes and Flash Flood in Arkansas, July 30, 2009$1.6 million · EF2 · 7 events
- Tornadoes and Flash Flooding in Arkansas, July 30, 2009$1.1 million · EF2 · 6 events
- Hail and Damaging Winds in Mississippi, July 30 to 31, 2009$1.1 million · 68 kt wind · 39 events
- Tornado and Flash Flood in Tennessee, July 30, 2009$115,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Texas, July 30, 2009$127,000 · 61 kt wind · 17 events
- Damaging Winds in Alabama, July 30, 20091 injured · $121,000 · 61 kt wind · 8 events
- Damaging Winds in Louisiana, July 30, 2009$150,000 · 60 kt wind · 2 events
- Lightning Strike in Georgia, July 30, 2009$150,000 · 1 event
- Flash Flood and Hail in New Mexico, July 30, 2009$63,000 · 1 in hail · 13 events
- Tornado and Flood in Kentucky, July 30, 2009$25,000 · EF1 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191643, 191645, 191646, 191647.